[Skip to Content]
[Skip to Content Landing]
Article
September 1984

Acute Arthritis During Isotretinoin Treatment for Acne

Author Affiliations

From the Department of Medicine, Southern Illinois University School of Medicine, Springfield (Drs Matsuoka and Wortsman), and the Department of Medical Services, Hoffmann-La Roche Inc, Nutley, NJ (Dr Pepper).

Arch Intern Med. 1984;144(9):1870-1871. doi:10.1001/archinte.1984.00350210200037
Abstract

• Treatment with isotretinoin (retinoic acid), which is frequently used in the control of acne, is associated with transient arthralgias in up to 16% of patients. We encountered two cases of acute, aseptic arthritis of the knee in male patients receiving isotretinoin, during the third week and third month of therapy. Synovial fluid obtained from one of the patients was noninflammatory. The drug concentration in the synovial fluid was 131 ng/mL—a level that was compatible with diffusion from the blood (simultaneous serum concentration, 229 ng/mL). Arthritis resolved in both patients without sequelae, despite continuation of drug treatment in one of them. This observation indicates that arthritis with joint effusion may complicate isotretinoin use; it also suggests that alternative measures should be considered before administering the drug to patients with rheumatologic disorders.

(Arch Intern Med 1984;144:1870-1871)

×